Systemic allergic skin reaction to insulin lispro

Ayşe Baççıoğlu Kavut
Şenay Arıkan Durmaz

Abstract

Allergy to insulin became a rare complication due to the introduction of highly purified recombinant human insulin preparations. Here we report a case of allergy to recombinant insulin. A 24-year-old man with a diagnose of type-1 diabetes mellitus had been using subcutaneous analogue recombinant mixed insulin (75% insulin-lispro-protaminesuspension + 25% insulin-lispro-injection) with insulin pen on twice daily for a year without a problem. In the last 2 months, he began to experience itching and erythema at the injection sites following generalized urticaria, skin rush and pruritus which was starting 15 min after the injection and resolving within an hour spontaneously. About risk factors of insulin allergy, he was using insulin irregularly and subcutaneously. Also he was using the least allergic type of insulin. Total IgE (15.1 IU/mL) and blood eosinophil count (100/mm3) were in normal limits. Porcine, bovine, and human insulin specific IgE, and skin prick tests (SPT)s with aeroallergens were negative. SPTs with regular insulin, NPH insulin, insulin lispro, and protamine were negative, whereas intradermal tests revealed positive to all insulin products. Even though the patient well tolerated insulin injections under oral antihistamine treatment, he rejected to use continuous antiallergic treatment, and his urticarial lesions reoccurred. Endocrinology department reassessed the patient, and insulin therapy was stopped after a new diagnose of maturity-onset-diabetes of the young (MODY). The patient’s glycaemic control was regulated with medical nutrition therapy, and oral antidiabetic drug. We suggested this generalized insulin reaction was a pseudoallergic reaction with immediate symptoms, positivity in skin tests, and negativity of insulin specific IgE. On the other hand, we cannot exclude an IgE-mediated allergic reaction, since the sensitivity of specific IgE method is not 100%. This case shows that even though newer and purer insulin preparations are available, insulin can still evoke local and systemic hypersensitivity responses after injection.

Keywords

Allergy, diabetes mellitus, insulin, urticaria
Tüm hakları saklıdır. © 2016 AAI